Texas, 2009

Wildfire in Texas, November 21, 2009

November 21, 2009 · NWS LUB · 2 events in 2 counties and zones

Large grass fires developed over central Bailey and western Hockley Counties during the afternoon of the 21st. Both fires developed during the 17:00 CST hour, when warm and dry conditions combined with breezy southwesterly winds to result in favorable weather conditions for rapid wild land fire spread.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Large grass fires developed over central Bailey and western Hockley Counties during the afternoon of the 21st. Both fires developed during the 17:00 CST hour, when warm and dry conditions combined with breezy southwesterly winds to result in favorable weather conditions for rapid wild land fire spread. A fire south of Muleshoe (Bailey County) charred 1,500 acres, but did not threaten any structures. Another fire in western Hockley County burned more than 2,000 acres. At least two firefighters sustained minor injuries when their fire truck was overturned in rough terrain while battling the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 21, 2:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 21, 2:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
255 PM CST SAT NOV 21 2009

.SHORT TERM...
APPROACHING UPPER LEVEL TROUGH WILL AID IN LEE CYCLOGENESIS OVER
SERN CO AND THEN PUSH A WEAK COLD FRONT INTO MUCH OF THE
CWFA...PERHAPS STALLING ACROSS THE ROLLING PLAINS...BY SUNDAY
EVENING WITH RETURN FLOW QUICKLY PICKING UP AHEAD OF ANOTHER STRONG
FRONT ON MONDAY.  PREDOMINANT FCST CHALLENGE WILL BE DEVELOPMENT OF
FOG AND/OR STRATUS ACROSS THE ROLLING PLAINS OVERNIGHT TONIGHT.
GUIDANCE CONTINUES TO CALL FOR NEAR-SATURATED CONDITIONS ACROSS THE
FAR EASTERN COUNTIES.  WITH A LITTLE BETTER SRLY FLOW TONIGHT...WILL
CALL FOR AREAS OF FOG AFTER MIDNIGHT OVER THE ROLLING PLAINS
ALTHOUGH SOME UNCERTAINTY EXISTS WITH DENSITY/COVERAGE.  ON THE
CAPROCK...SKIES SHOULD REMAIN MOSTLY CLEAR OVERNIGHT AND NOT QUITE
AS COOL AS LAST NIGHT.  AS HIGHLIGHTED IN THE FWFLUB...AN ELEVATED
FIRE DANGER WILL EXIST BEHIND THE COLD FRONT WHERE GUSTY WINDS
COMBINE WITH LOW MOISTURE LEVELS AND CURED FUELS...PARTICULARLY WEST
OF THE I-27/US 87 CORRIDOR. 26

&&

.LONG TERM...
GFS HAS REMAINED SLIGHTLY FASTER WITH THE TIMING OF THE COLD FRONT
ON MONDAY NIGHT...THOUGH BOTH SEEM TO AGREE ON THE TIMING OF THE
FRONT EXITING THE CWA. ALSO...DUE TO THE SLOWER PROGRESSION OF THE
UA LOW THE NAM BRINGS SOME LOW LEVEL MOISTURE INTO THE EASTERN
ZONES...COULDN/T BITE GIVEN PREVIOUS RUNS AND CURRENT TRENDS.
OTHERWISE...LITTLE CHANGE TO THE PREVIOUS PACKAGE THEREFORE DRY
CONDITIONS AND SEASONAL TEMPERATURES THRU THE FORECAST. THOUGH THE
ECMWF HAS HINTED AT A CHANCE OF PRECIP BY THE WEEKEND. GFS HAS
HOWEVER KEPT THE ASSOCIATED LOW MUCH FURTHER NORTH...THEREFORE
HAVE KEPT POPS LOW AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        26  61  27  62  24 /   0   0   0   0   0
TULIA         29  63  30  64  27 /   0   0   0   0   0
PLAINVIEW     30  65  32  64  28 /   0   0   0   0   0
LEVELLAND     30  66  38  67  28 /   0   0   0   0   0
LUBBOCK       33  66  38  67  30 /   0   0   0   0   0
DENVER CITY   33  68  38  69  29 /   0   0   0   0   0
BROWNFIELD    32  68  37  69  29 /   0   0   0   0   0
CHILDRESS     39  64  43  67  36 /   0   0   0   0   0
SPUR          37  67  37  68  36 /   0   0   0   0   0
ASPERMONT     40  66  41  71  38 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/40
Hazardous weather outlook, Nov 21, 6:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST SAT NOV 21 2009

TXZ021>044-221200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST SAT NOV 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Bailey

When
November 21, 5:00 PM CST to 7:00 PM CST
Where
Bailey forecast zone
Reported by
Emergency Manager
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Wildfire, Hockley

When
November 21, 5:00 PM CST to 7:00 PM CST
Where
Hockley forecast zone
Injuries
0 direct, 2 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200850, 200851.